Alimta (Pemetrexed) & Stroke, Clotting, Anticoagulants. Please Help! - 1274007

6 posts / 0 new
Last post
cmh123
Alimta (Pemetrexed) & Stroke, Clotting, Anticoagulants. Please Help! - 1274007

Hi, I'm trying to find some advice for my mum who has just had a small stroke while on alimta.

She is a 71 year old never smoker who was diagnosed with stage 4 adenocarcinoma of the lung in June 2015. The cancer is mostly in her right lung, with small mets to the left lung, and also spread to a few lymph glands.

She joined a trial for pembrolizumab, and got put on the 'standard treatment' arm of the trial, which means she received carboplatin/alimta therapy (and alimta maintenance) until there is progression of the cancer and then she switches over to pembrolizumab.

She had 4 cycles of carboplatin/alimta therapy with good results in shrinking the cancer, and then has carried on with alimta only maintenance therapy since then, again with good results.

She had a CT scan of her head last week because she had been having headaches. There were no brain cancer mets, but there was a recent stroke in the territory of the ACA (anterior cerebral artery) in the anterior cingulum. She had no symptoms from the stroke apart from a bad headache and some temporary blurring of vision in her right eye.

The problem now is that oncology is saying they have a rule that after a stroke they will not give any chemo for 6 months. So mum can't continue with her alimta maintenance, and also will probably not be able to carry on in the trial anymore. And they won't switch her over to pembrolizumab because there has to be more than 30% progression of the cancer, and hers has shrunk and is now stable.

(Continued in next post because I've reached the character limit! ..............................................)

cmh123
Now it all gets a bit

Now it all gets a bit complicated!

Because of having previous heart problems (a prosthetic mitral valve and atrial fibrillation) she has to be on anticoagulant drugs to prevent clots.

She has always been on the drug warfarin (Coumadin), which is the only anticoagulant that is recommended to protect people with prosthetic mitral valves.

When she started treatment for the cancer they stopped the warfarin and changed to enoxaparin injections. However, I have since read that enoxaparin (and other heparins) don't provide adequate protection against clots from prosthetic valves, and is not recommended for this purpose.

So I think the stroke is most likely to have been caused by the prosthetic mitral valve, made worse by the general increase in clotting caused by cancer.

I have been looking for any info that alimta increases risk of thrombosis or stroke, independently of the increased risk that the underlying cancer causes, but I can't find anything.

So I suppose my main question is do you have to stop taking alimta after a small stroke? Or would it be possible to continue it. (Especially as alimta was probably not the cause of the stroke, the main cause being enoxaparin not providing adequate protection from clots from the prosthetic mitral valve, combined with the increased clotting caused by cancer).

Also would it be best to switch back to the warfarin, or is there some reason why someone with stage 4 NSCLC on alimta can't have warfarin?

I would appreciate any thoughts or advice, particularly on how she could continue with some form of treatment.

Thanks for your help!

JimC
Hi cmh123,

Hi cmh123,

Welcome to GRACE. I am sorry to hear of your mum's stroke. Aside from the fact that antiangiogenesis drugs such as Avastin are not recommended after a stroke, I can find no blanket restriction on chemotherapy after a stroke. As Dr. Weiss has written:

"The decision about timing of chemo and surgery with regards to the stroke are best made by the neurologist, surgeon and oncologist cooperatively. Given the harm that lung cancer can cause, my general inclination would be to press ahead as soon as the patient is sufficiently recovered, but the docs who know your father and his state of health and recovery must make this decision after evaluating him. There are certainly no guidelines about this type of situation." - http://cancergrace.org/forums/index.php?topic=2928.msg17362#msg17362

And he's also offered this comment with regard to the use of Warfarin:

"Regarding coumadin and similar drugs, they are on my personal list of least favorite drugs. It's hard to get the levels of coumadin right--it interacts with many, many drugs (including tarceva, requiring increased frequency of INR check when starting). The levels are frequently too high or too low, resulting in bleeding or clots. In my practice, I tend to use lovenox because the levels are always right (as long as the kidneys are working) and because there is data for superior efficacy against clots in cancer patients." - http://cancergrace.org/forums/index.php?topic=10771.msg87154#msg87154 (Note that he does not say that coumadin should not be used, just that he does not prefer it and that enoxaparin may be more effective.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

cmh123
Thanks very much for your

Thanks very much for your reply Jim. Those two posts by Dr Weiss were very helpful.

I think part of the difficulty with it is that different anticoagulants are better for different conditions. So as Dr Weiss says, lovenox (enoxaparin) is best for preventing clots caused by cancer, so the oncologists treating mum have used that. But I don't think they have much knowledge about the clot risks from the heart conditions, or know that lovenox doesn't provide protection for that. It's all a bit of a mess!

It's good to see that there is no blanket rule that no chemo is allowed after stroke.

Thanks again for your help.

cards7up
You're saying Mum, so are you

You're saying Mum, so are you in the UK? Though there are protocols followed by most oncologists, they could be different in the UK. The onc and cardiologist should be talking to each other and deciding what would be best for your Mum. I would ask for further clarification of the statement that they can't give her more chemo for at least 6 months. Take care, Judy

cmh123
Hi Judy, yes unfortunately we

Hi Judy, yes unfortunately we are in the UK, which makes it difficult to get any answers. They won't give any clarification about the 6 months, they just say its what they do! I'm still interested in trying to find out if any other doctors from the US agree with this 6 month ban.

Thanks for replying.